Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 158, NWS Jackson, MS

May 4, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2002, 4:24 PM CDT for Jones County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2002, 4:24 PM CDT (21:24 UTC)
Expired
May 4, 2002, 5:00 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 042124
SVRJAN
MSC067-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 500 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SOSO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LAUREL AT 435 PM CDT
  BE NEAR SANDERSVILLE AT 450 PM CDT

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3179 8938 3161 8937 3162 8894 3183 8895

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:18 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 4, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SAT MAY 4 2002

SURFACE BOUNDARY ACROSS SRN SECTION OF FORECAST AREA SHOWING VERY
SLOW SWD DRIFT. SLOWER ETA LOOKS BETTER ON FRONTAL POSITION
FOR THIS AFTERNOON AND LOWERS BOUNDARY NEAR HATTIESBURG AROUND
MIDNIGHT...MOVING IT S OF AREA BY SUNRISE SUNDAY. SHORTWAVE NOTED ON
SATELLITE PIX TO PUSH EWD ACROSS THE AREA THIS EVENING SO WILL GO
WITH ISOLATED CONVECTION SOUTH AND EAST CENTRAL TONIGHT. AIR MASS
UNSTABLE S OF BOUNDARY AND WILL KEEP MENTION OF THUNDERSTORMS FOR
THAT AREA. CONVECTION TO DIMINISH FOLLOWING SHORTWAVE PASSAGE AND
WITH LOSS OF HEATING AFTER SUNSET.

BOUNDARY FORECAST TO LIFT BACK TO THE NORTH SUNDAY. MODELS AGREE
THAT SHORTWAVE TO APPROACH REGION SUNDAY AFTERNOON AND INCREASE
UPPER DIVERGENCE NRN ZONES. LIMITING FACTOR ACCORDING TO MODELS WILL
BE MOISTURE AVAILABILITY. AVN REMAINS DRY BUT ETA INCREASES MEAN RH
TO 60 PERCENT RANGE SRN ZONES. SURFACE BOUNDARY TO MOVE NEAR NATCHEZ
TO QUITMAN LINE BY SUNDAY EVENING AND 850 MB FLOW BACKS TO THE S TO
INCREASE ISENTROPIC LIFT. MOS POPS VERY LOW FOR TOMORROW BUT WILL
ADD SLIGHT CHANCE POPS FOR CENTRAL AND SRN ZONES.

BOUNDARY SHIFTS NWD SUNDAY NIGHT WITH SLY SURFACE FLOW ALL OF
FORECAST AREA BY 12Z MONDAY. AIR MASS TO GRADUALLY DRY THROUGH THE
NIGHT. WILL KEEP CURRENT VERY LOW POPS DUE TO BOUNDARY MOVEMENT BUT
NO SIGNIFICANT UPPER FORCING NOTED. AREA TO BE IN WARM SECTOR MONDAY
WITH A FLAT MID/UPPER RIDGE DEVELOPING. WEAK LOW LEVEL CONVERGENCE
DEVELOPS BUT WILL LEAVE FORECAST DRY FOR NOW. WILL REMAIN IN WARM
SECTOR THROUGH WED WITH RELATIVELY DRY AIR MASS AND WEAK UPPER
FORCING. NEXT COLD FRONT TRACKS THROUGH THE REGION THU. BOUNDARY
HANGS UP IN VICINITY OF SRN ZONES FRI WITH BEST MOISTURE FORECAST TO
NORTH OF FRONT. MODELS SHOW RETURN TO WARM SECTOR SATURDAY SO WILL
LEAVE BEGINNING OF WEEKEND DRY FOR NOW.

JAN 64/75/64/88 -21-
MEI 64/75/64/87 121-

.JAN...
AR...NONE
LA...NONE
MS...NONE

In the hours before

Special weather statement, May 4, 2:56 PM CDT, 1 hour 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT SAT MAY 04 2002

...THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG
A SLOW MOVING COLD FRONT. SEVERE WEATHER IS NOT EXPECTED.

A FRONTAL BOUNDARY AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI DURING THE EVENING
INTO THE EARLY MORNING HOURS. ACTIVITY WILL BE MAINLY BE CONFINED
ALONG AND SOUTH OF A LINE FROM MERIDIAN TO HAZLEHURST TO
HARRISONBURG...LOUISIANA. BRIEF HEAVY RAINFALL...WIND GUSTS TO 30
MPH AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM ANY
STORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, May 4, 3:10 PM CDT, 1 hour 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SAT MAY 04 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT ALONG A
SLOW MOVING COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH ISOLATED SEVERE STORMS WILL BE POSSIBLE.

A FRONTAL BOUNDARY AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI DURING THE REMAINDER
OF THE AFTERNOON INTO THE OVERNIGHT HOURS. ACTIVITY WILL BE
MAINLY BE CONFINED ALONG AND SOUTH OF A LINE FROM MERIDIAN TO
HAZLEHURST TO HARRISONBURG...LOUISIANA. ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE...PRODUCING
DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:51 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey39 min
May 3, 11:10 PM CDTSevere Thunderstorm WarningJANHumphreys50 min
May 3, 11:14 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo46 min
May 3, 11:56 PM CDTSevere Thunderstorm WarningJANAttala, Holmes64 min
May 4, 1:41 AM CDTSevere Thunderstorm WarningJANWinston34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.